Question: What meds cause tendon rupture?

The new warnings apply to fluoroquinolones, a class of antibiotics that includes the popular drug Cipro. The FDA has told companies that the drugs must now carry “black box” warnings alerting doctors and patients that the drugs can increase risk of tendinitis and tendon rupture in some patients.

What medications cause tendon rupture?

Tendon injury belongs to the less known side effects of some drugs, reported until recently only for glucocorticoids and fluoroquinolones. To date, some other classes of drugs such as statins, aromatase inhibitors, anabolic steroids, potentially causing tendon injury, have been added to the list.

What drugs cause tendon problems?

Drug-induced tendinopathy, including tendinitis and tendon rupture, is most frequently associated with aromatase inhibitors, fluoroquinolones, glucocorticoids, and statins.

What increases risk of tendon rupture?

What are the risk factors associated with FQ-induced tendinopathy/tendon rupture? Risk factors associated with FQ-induced tendon disorders include age greater than 60 years, corticosteroid therapy, renal failure, diabetes mellitus, and a history of musculoskeletal disorders.

What antibiotic class causes tendon rupture?

ANTIBIOTICS THAT CAN CAUSE TENDON DAMAGE

The class of antibiotics known as fluoroquinolones have been found to create an increased risk of tendon damage. In May of 2016, the FDA issued its strongest warning yet for anyone using these antibiotics.

IT IS INTERESTING:  What does foot tendonitis feel like?

How do you tell if your tendon is torn?

An injury that is associated with the following signs or symptoms may be a tendon rupture:

  1. A snap or pop you hear or feel.
  2. Severe pain.
  3. Rapid or immediate bruising.
  4. Marked weakness.
  5. Inability to use the affected arm or leg.
  6. Inability to move the area involved.
  7. Inability to bear weight.
  8. Deformity of the area.

How long does it take a ruptured tendon to heal?

Healing can take up to 12 weeks. The injured tendon may need to be supported with a splint or cast to take tension off of the repaired tendon. Physical therapy or occupational therapy is usually necessary to return movement in a safe manner. Expect movement to return gradually, with some stiffness.

Which antibiotics are bad for tendons?

The first antibiotic to be linked to tendonitis is the group known as fluoroquinolones. Some of the common antibiotic names in this group include ciprofloxacin and levofloxacin. Other antibiotics known to increase the risk of tendonitis include clindamycin or azithromycin.

What causes tendons to weaken?

With repetitive or prolonged activities, forceful exertion, awkward and static postures, vibration, and localized mechanical stress, the tendons fibers can tear apart in much the same way a rope becomes frayed.

How common is tendon rupture with Cipro?

In a study with prescription event monitoring, the incidence of tendon rupture was estimated as 2.7 per 10 000 patients for ofloxacin and 0.9 per 10 000 patients for ciprofloxacin.

What antibiotic increases risk of tendon rupture?

The new warnings apply to fluoroquinolones, a class of antibiotics that includes the popular drug Cipro. The FDA has told companies that the drugs must now carry “black box” warnings alerting doctors and patients that the drugs can increase risk of tendinitis and tendon rupture in some patients.

IT IS INTERESTING:  Will prednisone help sciatica pain?

Can steroids cause tendons to rupture?

Both corticosteroids and anabolic steroids as well as fluoroquinolones have been implicated in playing a role in Achilles tendon ruptures. The injection of corticosteroids into the tendons of rats has been shown to cause tendons necrosis.

Your podiatrist